Colorado, 2018

Wildfire in Colorado, August 31, 2018

August 31, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes about 15 miles northeast of Meeker.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes about 15 miles northeast of Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 30, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1123 PM MDT Thu Aug 30 2018

.UPDATE...
Issued at 719 PM MDT Thu Aug 30 2018

Winds have decreased and RHs have increased allowing cancellation
of the red flag warning previously in effect. The remainder of the
forecast looks on track.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 355 PM MDT Thu Aug 30 2018

Split flow along the E.Pac interface with the CONUS will be
collapsing over the next 24 hours with the northern stream
digging out a trough over the West. This will one keep a fetch of
high level Pacific moisture directed at us which will slowly push
PWAT upward and two keep a moderately strong branch of SW winds
overhead. This uptick in moisture will combine with instability
and lead to isolated shower and thunderstorm activity tomorrow
afternoon. With most of the moisture above the 10kft level...the
very dry PBL layer will lead to a gusty outflow wind threat more
than significant rainfall. This is likely to lead to isolated
critical fire weather conditions at times but overall widespread
elevated fire danger is not anticipated. The clouds associated
with this moisture push is also making for a trickier temperature
forecast so for now very minimal changes were made to the near
term forecast. Above normal temperatures remain probable.

.LONG TERM...(Saturday through Thursday)
Issued at 355 PM MDT Thu Aug 30 2018

The extended pattern continues to show low pressure dominating
western NOAN as high pressure dominates the Mid-Atlantic Coast
and the SE.Pacific. Overall this will keep a weak fetch of
mositure directed our way and instability will be better realized
not being under a strong area of high pressure. This means a
return to the daily afternoon thunderstorm regime with quiet
nights. Don't really see an opportunity for a big push of
monsoonal moisture in this pattern as the better transport will be
well east into the High Plains. So looks like we should be
settling back to temperatures hoovering near normal though the dry
conditions may have something to say to that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1123 PM MDT Thu Aug 30 2018

Less wind expected across the region today, however shower and
thunderstorm activity is expected over the mountains. Storms are
unlikely to move over TAF sites, however outflow winds from
showers and thunderstorms could impact TAF sites during the
afternoon and evening. Otherwise, expect VFR conditions with CIGS
remaining above ILS breakpoints throughout the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

UPDATE...SS
SHORT TERM...15
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Aug 30, 2:58 AM MST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MDT Thu Aug 30 2018

COZ001>014-017>023-UTZ022>025-027>029-311000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Thu Aug 30 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Due to wind, low humidity and dry fuels, critical fire weather
conditions will develop late this morning, continuing through the
afternoon and into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for afternoon and evening thunderstorms each
day over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Flattop Mountains

When
August 31, 12:00 AM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Law Enforcement
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The James Fire began from unknown causes about 15 miles northeast of Meeker and grew to 324 acres before it was contained in early September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778602.